Colorado, 2012Winter Storm and Winter Weather in Colorado, April 13 to 16, 2012
April 13 to 16, 2012 · NWS GJT · 11 events in 11 counties and zones
A large and slow moving upper trough traveled across the region and produced heavy snowfall in most mountain areas of western Colorado, as well as significant snowfall in some lower elevation areas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and slow moving upper trough traveled across the region and produced heavy snowfall in most mountain areas of western Colorado, as well as significant snowfall in some lower elevation areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 13, 2:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 13, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT FRI APR 13 2012
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012
NEXT SHORTWAVE ROTATING AROUND DEEP AREA OF LOW PRESSURE IS
CURRENTLY MOVING OVERHEAD WITH RADAR MOSAIC SHOWING SOME MINIMAL
CONVECTION POPPING UP AS A RESULT. THIS TREND WILL CONTINUE
REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. SOME LGT
SHOWERS...EVEN A RUMBLE OF THUNDER...IS POSSIBLE THOUGH INCREASING
CLOUDS WILL INHIBIT WIDESPREAD CONVECTIVE GROWTH.
SW FLOW AHEAD OF THE LOW PRESSURE AND UPPER LEVEL JET SUPPORT
WILL ALLOW CLOUDS TO INCREASE IN COVERAGE AND THICKEN TONIGHT WITH
ACCUMULATING SNOW EXPECTED FOR THE SAN JUANS AND AREAS S STARTING
AFTER MIDNIGHT BEFORE OVERSPREADING THE REST OF THE CWA BY NOON
TOMORROW. MADE LITTLE CHANGE TO GOING FORECAST EXCEPT FOR SNOW
AMOUNTS. 06Z MODEL RUNS LOWERED TOTAL SNOWFALL AND THE 12Z MODEL RUNS
FOLLOWED SUIT WITH BOTH NAM12 AND GFS40 SHOWING 6 TO 12 INCHES OF
TOTAL SNOWFALL. QG FORCING CLEARLY SHOWS LOW PRESSURE OVER FOUR
CORNERS REGION NOON SATURDAY QUICKLY SHIFTING TO SRN WY A MERE 12
HRS LATER. FURTHERMORE...EQUIVALENT POTENTIAL TEMP ALSO SHOWS TROWAL
SIGNATURE ALSO SETTING UP OVER SRN WY. SINCE THE LOW WILL HAVE
LESS DWELL TIME OVER ERN UT/WRN CO WITH LESS FORCING...THERE WILL BE
LESS VERTICAL MOTION EQUATING TO LESS SNOWFALL. HOWEVER...NO
CHANGES TO CURRENT HIGHLIGHTS ARE PLANNED AS AMTS STILL MEET LATE
SEASON WARNING CRITERIA.
VALLEYS WILL SEE SOME MINOR ACCUMULATION BUT EXPECT DAYTIME TEMPS
WILL KEEP ANY ACCUMULATION ON THE LOW SIDE. WILL BE MONITORING AS
STORM MOVES THROUGH AND MAKE ADJUSTMENTS AS NECESSARY.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012
THE LARGE SCALE MODEL DETAILS REMAIN IN GOOD AGREEMENT. THE UPPER
LOW DROPS ONTO THE PLAINS SATURDAY NIGHT AND EJECTS NE THROUGH
NEBRASKA BY SUNDAY MORNING. THE LOW-LEVEL MOIST FLOW TURNS TO
NORTH BUT ONLY FOR THE ZONES NORTH OF THE I-70. THIS MAY PROVIDE A
FOCUS FOR SIGNIFICANT SNOWFALL IN THESE ZONES SATURDAY NIGHT. BUT
WITH THE SPEED OF THE LIFTING UPPER LOW...THIS MOIST NORTH FLOW
LOOKS UNLIKELY TO MAKE IT ANY FURTHER SOUTH. ELSEWHERE...THE
SURFACE TROUGH MOVES THROUGH IN THE EVENING VEERING THE LOW-LEVEL
FLOW TO W-NW.
A SECOND DISTURBANCE IN NW FLOW PASSES ON SUNDAY NIGHT WITH
SNOWFALL CONTINUING FAVORING NW-FACING SLOPES. SUNDAY NIGHT
TEMPERATURES MAY BE NEAR OR BELOW CRITICAL TENDER VEGETATION
VALUES. SNOWFALL WILL DIMINISH ON MONDAY THOUGH LIGHT SHOWERS
COULD LINGER IN THE NW CO MTNS INTO TUESDAY.
TEMPERATURES CLIMB ABOVE NORMAL ON TUESDAY AND STAY THERE THROUGH
THE REMAINDER OF THE WEEK. AN OPEN WAVE PASSES THROUGH THE
NORTHERN ROCKIES ON THURSDAY BRINGING WHAT LOOKS LIKE LIGHT
SHOWERS TO THE NORTHERN ZONES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY)
ISSUED AT 310 PM MDT FRI APR 13 2012
EXPECT VFR CONDITIONS THROUGH MIDNIGHT WITH MID-LEVEL CLOUDS BEING
THE RULE ACROSS MOST OF THE FORECAST AREA. AS SNOW OVERSPREADS
AREA AFTER MIDNIGHT...EXPECT PERIODS OF MVFR AND OCNL IFR AS
CIG/VIS DROP. RAIN AND SNOW TOMORROW FOR ALL TAF SITES WILL CREATE
CONDITIONS OF MVFR/IFR UNDER HEAVIER RAINSHOWERS AND SNOW. THESE
CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT 24 HRS AND
BEYOND. MTN OBSCURATIONS WILL BE COMMON ACROSS THE ENTIRE CWA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
SUNDAY NIGHT FOR COZ003-009-012-017>019.
WINTER STORM WARNING FROM NOON SATURDAY TO 6 AM MDT MONDAY FOR
COZ004-010-013.
UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
SUNDAY NIGHT FOR UTZ023-025-028.
&&
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGRHazardous weather outlook, Apr 13, 4:17 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT FRI APR 13 2012
COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT FRI APR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
COOL AND BREEZY CONDITIONS EXPECTED TODAY WITH SCATTERED SHOWERS
AND A FEW THUNDERSTORMS. THE BEST CHANCE FOR SHOWERS WILL BE
ACROSS THE NORTH. SNOW LEVEL WILL BE NEAR 7000 FEET NORTH AND 8000
FEET SOUTH WITH LIGHT ACCUMULATIONS OVER THE MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MUCH STRONGER LATE SEASON WINTER STORM WILL IMPACT THE REGION
THIS WEEKEND. COOL AND WET WEATHER IS EXPECTED WITH MODERATE TO
HEAVY SNOW IN THE HIGH COUNTRY. WITH THE SNOW LEVEL LOWERING TO
NEAR 5000 FEET SATURDAY NIGHT...ACCUMULATING SNOWFALL WILL BE
POSSIBLE FOR THE HIGHER VALLEYS...ALTHOUGH THE HEAVIEST SNOW WILL
BE CONFINED TO ELEVATIONS ABOVE 7000 FEET. RAIN OR SNOW SHOWERS
WILL BE DECREASING FROM THE WEST ON SUNDAY.
MONDAY AND TUESDAY...UNSETTLED WEATHER CONTINUES WITH LIGHT RAIN
OR SNOW SHOWERS ACROSS THE NORTH AND CENTRAL MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Storm, Grand and Battlement Mesas
- When
- April 13, 4:00 PM MST to April 15, 9:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 19 inches were measured across most of the area.
Winter Storm, Southwestern San Juan Mountains
- When
- April 13, 4:00 PM MST to April 16, 2:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 20 inches were measured across the area.
Winter Storm, Northwestern San Juan Mountains
- When
- April 13, 9:00 PM MST to April 16, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 7 to 14 inches were measured across most of the area.
Winter Storm, Elkhead and Park Mountains
- When
- April 13, 9:00 PM MST to April 16, 9:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 14 inches were measured across the area.
Winter Storm, Flattop Mountains
- When
- April 14, 12:00 PM MST to April 16, 11:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 12 to 18 inches were measured across the area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 14, 4:00 PM MST to April 16, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 19 inches were measured across most of the area.
Winter Storm, West Elk and Sawatch Mountains
- When
- April 14, 5:00 PM MST to April 16, 3:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 20 inches were measured across most of the area.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- April 14, 5:00 PM MST to April 16, 12:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 15 inches were measured above the 8000 foot level.
Winter Weather, Upper Gunnison River Valley
- When
- April 14, 6:00 PM MST to April 15, 9:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 5 inches were measured across the western portion of the area. Locally heavier amounts included 9 inches at Black Canyon of the Gunnison National Park. Highway 50 was closed in the Blue Mesa area for a period of time.
Winter Weather, Debeque to Silt Corridor
- When
- April 14, 7:00 PM MST to April 15, 9:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured in the Mesa and Collbran areas.
Winter Weather, Central Colorado River Basin
- When
- April 14, 7:00 PM MST to April 15, 12:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 4 inches were measured across most of the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 13, 201220 injured · EF1 · 66 events
- Heavy Rain in Arizona, April 13 to 14, 2012$100,000 · 1 event
- Hail and Damaging Wind in Missouri, April 13, 2012$25,000 · 2.5 in hail · 8 events
- Hail and Damaging Wind in Kansas, April 13, 20121 in hail · 10 events
- Frost and Freeze in West Virginia, April 13, 20128 events
- Frost and Freeze in Virginia, April 13, 20124 events
- Flooding in Puerto Rico, April 13, 20123 events
- Flash Flooding and Hail in Missouri, April 13 to 14, 20120.75 in hail · 3 events
- Heavy Snow in Utah, April 13 to 15, 20122 events
- Frost and Freeze in Maryland, April 13, 20121 event
- Frost and Freeze in Tennessee, April 13, 20121 event
- Flood in Nebraska, April 13 to 14, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371222, 371228, 371227, 371229, 371231, 371230, 371223, 371225, 371234, 371232, 371233.